Thursday, 31 May 2012

The Eyes Have It

Plaquenil and eyes aren't always a good mix.
Fortunately, eye problems caused by Plaquenil are rare.
I spent a bit of yesterday afternoon with a man gazing into my eyes.

No, I wasn't looking across a candle-lit table at Johnny Depp or Keanu Reeves.

I was looking into a very bright light held my my opthalmologist.

He was looking for macular degeneration caused by Plaquenil, one of my lupus drugs.  It's actually an incredibly rare problem.  An optometrist thought he'd seen it a few years ago, scared me silly and sent me to the specialist. The specialist reassured me it's so rare no optometrist would recognise it if they saw it, but said I should come back every year and check just to be sure.

Six months ago, the test wasn't quite right.  It wasn't wrong enough to do anything about it, just to watch more closely. So yesterday, I went for a six-monthly test that used to be an annual test.

It was good news.  There's no sign of anything wrong this time around. I don't need to go back until this time next year.

Checking for a side-effect that virtually no-one gets seems a waste of time. On the other hand, being able to see is quite a valuable thing, so if I were one of the hopelessly unlucky few, it would probably be good to know early enough to change my medication before I went blind.

It's a reminder that these pills I swallow to fight lupus, are themselves horrible, toxic substances. My doctors are constantly trying to balance the risk of the pills against the risks posed by lupus itself. For me, and other patients, there's a constant need to be sure we're taking our pills exactly as directed, and to be aware of what side-effects to look out for so we can tell our doctors as soon as something is wrong.

1 comment:

  1. What a fragile daily balance ! And what consequences if it breaks !

    ReplyDelete

Thanks for being part of the conversation.

Your comment will be visible after moderation.